Kansas, 2015

Tornado and Hail in Kansas, April 17, 2015

April 17, 2015 · NWS GLD · 4 events in 4 counties and zones

Storms formed mainly along and south of Interstate 70 by late afternoon. Several 1-inch hail reports were received and one tornado was reported 11 miles south-southeast of Edson, producing no damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Storms formed mainly along and south of Interstate 70 by late afternoon. Several 1-inch hail reports were received and one tornado was reported 11 miles south-southeast of Edson, producing no damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 17, 1:51 PM MST, 3 hours 4 minutes earlier.

Area forecast discussion, Apr 17, 1:51 PM MST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
251 PM MDT FRI APR 17 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 1226 PM MDT FRI APR 17 2015

UPPER LOW OVER THE CENTRAL ROCKIES THIS AFTERNOON WILL MOVE ONTO
THE PLAINS OF EASTERN COLORADO BY SATURDAY AFTERNOON. VORTICITY
LOBES ROTATING AROUND IT WILL PROVIDE OCCASIONAL SYNOPTIC SCALE
LIFT. ANOMALOUSLY HIGH PRECIPITABLE WATER VALUES ARE ALREADY IN
PLACE DUE TO LOW LEVEL SOUTHEASTERLY MOISTURE ADVECTION AND RECENT
RAINFALL. INSTABILITY IS THE BIGGEST QUESTION MARK AS FAR AS
SEVERE THUNDERSTORMS ARE CONCERNED...SINCE MORNING CLOUDS HAVE
BEEN SLOW TO ERODE AND INSOLATION HAS BEEN LIMITED.
NONETHELESS...18Z SPC MESOSCALE ANALYSIS INDICATES UP TO 1500 J/KG
OF SBCAPE IN EASTERN COLORADO WHICH WILL ONLY INCREASE WITH ANY
AFTERNOON HEATING. DEEP LAYER SHEAR ON THE ORDER OF 50-60KTS
POSSIBLE BY THIS AFTERNOON...WHICH WILL BE MORE THAN SUFFICIENT
FOR SUPERCELLS IF BETTER INSTABILITY CAN MATERIALIZE. THE OTHER
CONCERN IS HEAVY RAINFALL...PARTICULARLY IN THE WEST WHERE TWO DAY
TOTALS OF 2-3 INCHES AND LOCALLY UP TO 5 INCHES HAS RESULTED IN
SATURATED GROUND CONDITIONS AND LOWER FFG VALUES. CONSIDERED A
FLASH FLOOD WATCH BUT OVERALL QPF FROM THE HIGHER RESOLUTION SHORT
TERM MODELS GENERALLY LESS THAN 0.50 INCHES WITH SOME HIGHER
AMOUNTS IN BULLSEYES. AS A RESULT...DO NOT FEEL THERE IS ENOUGH
AREAL THREAT TO JUSTIFY A FFW AT THIS TIME.

WITH ALL THAT SAID...EXPECTING A ROBUST BAND OF RAIN AND EMBEDDED
THUNDERSTORMS TO DEVELOP ACROSS NORTHEAST COLORADO AND LIFT
NORTHWARD INTO THE REMAINDER OF THE AREA THIS EVENING. BY THE
OVERNIGHT HOURS IT WILL BE IMPACTING MAINLY SOUTHWEST NEBRASKA
EXITING TO THE NORTH AND EAST BY 12Z SATURDAY MORNING. PROXIMITY
TO THE UPPER LOW SATURDAY AFTERNOON WILL RESULT IN SCATTERED
THUNDERSTORM DEVELOPMENT ONCE AGAIN...PRIMARILY IN EASTERN
COLORADO THEN SPREADING INTO NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA IN THE AFTERNOON. THE SEVERE SET UP WILL BE SIMILAR TO
TODAY WITH EXCELLENT SHEAR BUT QUESTIONABLE INSTABILITY.
CLIMATOLOGY ALSO SUGGESTS A TORNADO THREAT WITH A CUT OFF LOW
DIRECTLY OVERHEAD.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 251 PM MDT FRI APR 17 2015

ACTIVE PATTERN APPEARS TO PERSIST THROUGHOUT THE EXTENDED FORECAST
PERIOD. THERE SHOULD BE A BRIEF LULL IN PRECIPITATION ACTIVITY AS A
HIGH PRESSURE RIDGE PASSES THROUGH BEFORE THE NEXT UPPER LEVEL LOW.
FORECAST GUIDANCE BEYOND TUESDAY REMAINS MUDDLED BUT STRONGER
AGREEMENT WITH UPPER LEVEL PATTERN HAS BEEN NOTED. UNFORTUNATELY....
FRONTAL POSITION AND THUS TEMPERATURES AND THUNDERSTORM/SEVERE
WEATHER CHANCES REMAIN UNCERTAIN.

BEGINNING WITH SATURDAY NIGHT...SHOWERS/THUNDERSTORMS SHOULD SPREAD
ACROSS THE REGION ONCE AGAIN. STRONGEST FORCING SLIDES NORTHEAST OF
THE FORECAST AREA BY MIDNIGHT...DRAGGING THUNDERSTORMS WITH IT. A
FEW STORMS WILL BE STRONG/SEVERE WITH LARGE HAIL AND DAMAGING
WINDS AS THE MAIN THREAT. MOISTURE CONTENT OF THE ATMOSPHERE WANES
SO CURRENTLY NOT THINKING HEAVY RAINS OR FLASH FLOODING IS A
LARGER THREAT. THEN...AS THE UPPER LOW PASSES OVERHEAD...A COLD
FRONT SURGES SOUTH AS A FINAL DISTURBANCE MOVES IN FROM THE
NORTHWEST. ANTICIPATE STRONG NORTHWEST WINDS AND AREAS OF
SHOWERS...PERHAPS A FEW SNOW SHOWERS...BEHIND THE FRONT SUNDAY
MORNING UNTIL AROUND NOON.

SUNDAY NIGHT THROUGH MONDAY...A FEW SHORTWAVE TROUGHS PASS THROUGH
THE NORTHWEST FLOW REGIME. COULD SEE A FEW SHOWERS/SNOW SHOWERS
DEVELOP AS THIS HAPPENS. GUIDANCE REMAINS IN DISAGREEMENT AND TIMING
OF PLACEMENT AND A NOTICEABLE TREND WITH HIGHER PRECIPITATION
CHANCES REMAINING SOUTH HAS BEEN OBSERVED. THEREFORE...DO NOT FORESEE
ANY WIDESPREAD RAINS WITH THIS POTENTIAL ACTIVITY.

A LULL IN CONVECTIVE ACTIVITY FORECAST MONDAY NIGHT INTO WEDNESDAY
MORNING. BRIEF UPPER LEVEL RIDGING IS ADVERTISED BY THE
CANADIAN...EUROPEAN AND GFS MODELS. IN ADDITION...THE TRI-STATE
REGION IS ENVELOPED IN THE WARM SECTOR SO WE SHOULD OBSERVE A
WARMING TREND WITH HIGHS IN THE 70S LIKELY BY WEDNESDAY.

ALMOST IDENTICAL TO THIS PAST SYSTEM...YET ANOTHER DEEP UPPER LEVEL
LOW PRESSURE DEVELOPS OVER THE ROCKIE MOUNTAINS. THIS SYSTEM WILL
MOVE AT A SLUGGISH PACE SO YET ANOTHER ROUND OF
SHOWERS...THUNDERSTORMS /POSSIBLY SEVERE AND WIDESPREAD BENEFICIAL
RAINS IS POSSIBLE. MADE ADJUSTMENTS TO INCREASE POPS. WITH THE LOW
HOLDING BACK TO THE WEST FOR SO LONG...FEEL WE SHOULD REMAIN IN THE
WARM SECTOR. THE GFS AGGRESSIVELY BRINGS A FRONT THROUGH BUT THIS IS
LIKELY OVERDONE. WILL HOLD OFF ON MENTIONING POTENTIAL RAIN/SNOW FOR
NOW IN THE EXTENDED DUE TO TEMPERATURE CONCERNS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1117 AM MDT FRI APR 17 2015

LOW CEILINGS WILL GRADUALLY LIFT THROUGH THE AFTERNOON AT BOTH
KGLD AND KMCK AND MAY BRIEFLY REACH MVFR IN THE MID OR LATE
AFTERNOON HOURS. HOWEVER...THUNDERSTORMS WILL REDEVELOP BY THAT
TIME AS UPPER LOW OVER THE CENTRAL ROCKIES CONTINUES TO PROVIDE
SYNOPTIC SCALE LIFT. BAND OF RAIN AND EMBEDDED STRONG TO SEVERE
STORMS WILL LIFT FROM NORTHEAST COLORADO AND NORTHWEST KANSAS LATE
THIS AFTERNOON AND EVENING INTO SOUTHWEST NEBRASKA BY MID TO LATE
EVENING. OVERNIGHT...AREAS OF FOG WILL POTENTIALLY REDUCE
VISIBILITIES AT BOTH TERMINALS BEFORE BURNING OFF SATURDAY
MORNING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...RRH
AVIATION...024
Hazardous weather outlook, Apr 17, 9:32 AM MST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1032 AM MDT FRI APR 17 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1032 AM MDT FRI APR 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THE REGION IS UNDER SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. ALL MODES OF SEVERE WEATHER ARE
POSSIBLE...INCLUDING LARGE HAIL...DAMAGING WINDS AND POSSIBLY A
TORNADO. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SATURDAY AFTERNOON
AND EVENING EAST OF HIGHWAY 83 IN NORTHWEST KANSAS. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Apr 17, 2:51 PM MST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
351 PM MDT FRI APR 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     TORNADO          1 SW YUMA               40.11N 102.74W
04/17/2015                   YUMA               CO   TRAINED SPOTTER

            WEAK...SHORT-LIVED LANDSPOUT TORNADO. SPOTTER WAS 3 MILES
            WEST OF YUMA NEAR HIGHWAY 34...TORNADO WAS AROUND 1-2
            MILES SOUTHEAST OF SPOTTERS POSITION. TORNADO LASTED A
            MINUTE OR TWO BEFORE DISSIPATION. LANDSPOUT WAS AROUND 2
            MILES SOUTHEAST OF SPOTTERS POSITION.

0341 PM     FUNNEL CLOUD     7 NNW YUMA              40.22N 102.77W
04/17/2015                   YUMA               CO   TRAINED SPOTTER

            FUNNEL CLOUD REPORTED NORTWEST OF YUMA. SPOTTER IS 5
            MILES NORTH OF TOWN...LOOKING APPROXIMATELY 4 MILES TO
            THE EAST. SPOTTER SAID FUNNEL WAS NEARLY TO THE GROUND
            BUT COULD NOT TELL IF IT WAS ON THE GROUND.

&&

RHUSTED
Special weather statement, Apr 17, 3:09 PM MST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
409 PM MDT FRI APR 17 2015

COZ090-KSZ001-002-NEZ079-172315-
YUMA COUNTY CO-CHEYENNE KS-RAWLINS KS-DUNDY NE-
409 PM MDT FRI APR 17 2015

...BRIEF WEAK TORNADOES POSSIBLE...

CONDITIONS ARE FAVORABLE FOR BRIEF WEAK TORNADO AS STORMS FORM
ACROSS THE AREA. IF THEY ARE TO DEVELOP THEY WOULD BE EXPECTED TO
LAST LESS THAN A MINUTE AND THEREFORE POSE ONLY A LIMITED THREAT.

IF ANY OF THESE WEAK TORNADOES ARE SPOTTED TAKE NECESSARY
PRECAUTIONS TO ENSURE YOUR SAFETY AND THEN PLEASE REPORT THESE TO
THE NATIONAL WEATHER SERVICE OR LOCAL LAW ENFORCEMENT.

LAT...LON 4044 10205 4035 10205 4035 10133 3960 10133
      3958 10198 4003 10279 4044 10278
TIME...MOT...LOC 2200Z 130DEG 25KT 4028 10276 3968 10172

DR/JRM
Special weather statement, Apr 17, 3:23 PM MST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
423 PM MDT FRI APR 17 2015

KSZ027-172300-
WALLACE KS-
423 PM MDT FRI APR 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALLACE COUNTY UNTIL
500 PM MDT...

AT 423 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WALLACE...OR 8 MILES EAST OF SHARON SPRINGS...MOVING NORTHWEST AT 20
MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SHARON SPRINGS AND WALLACE.

LAT...LON 3912 10199 3914 10161 3914 10152 3903 10148
      3890 10148 3876 10168
TIME...MOT...LOC 2223Z 154DEG 17KT 3889 10160

DR
Special weather statement, Apr 17, 3:54 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
454 PM MDT FRI APR 17 2015

KSZ013-027-172330-
WALLACE KS-SHERMAN KS-
454 PM MDT FRI APR 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERMAN AND
NORTHEASTERN WALLACE COUNTIES UNTIL 530 PM MDT...

AT 453 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTH OF SHARON
SPRINGS TO NEAR WALLACE...AND MOVING NORTH AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SHARON SPRINGS AND WALLACE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR NORTHWESTERN
KANSAS.

LAT...LON 3930 10196 3932 10158 3891 10156 3889 10176
TIME...MOT...LOC 2253Z 161DEG 30KT 3908 10173 3896 10166

DR
Special weather statement, Apr 17, 4:43 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM MDT FRI APR 17 2015

COZ090-180000-
YUMA COUNTY CO-
543 PM MDT FRI APR 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
600 PM MDT...

AT 542 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTH OF HIGHLAND CENTER...OR 19 MILES NORTH OF YUMA...MOVING
NORTHWEST AT 30 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLARKVILLE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR NORTHEASTERN
COLORADO.

LAT...LON 4044 10248 4038 10244 4027 10263 4038 10278
      4044 10278
TIME...MOT...LOC 2342Z 143DEG 28KT 4039 10260

JRM

The radar

The Goodland radar (KGLD), 28 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado. Local standard time, as filed.

Tornado, Sherman

When
April 17, 4:55 PM MST to 5:00 PM MST
Where
Sherman County, 11.37 mi SSE of Edson
Rating
EF0
Path length
1.5 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
39.170, -101.500

Location of tornado was approximated by Doppler radar.

Hail, Wichita

When
April 17, 6:13 PM CST to 6:16 PM CST
Where
Wichita County, 7.28 mi NNE of St Theresa
Measured
1 in hail
Reported by
Public
Coordinates
38.640, -101.360

Hail, Thomas

When
April 17, 6:33 PM CST to 6:38 PM CST
Where
Thomas County, 3.28 mi ESE of Brewster
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
39.360, -101.320

Hail reportedly covered the Interstate 3 miles east of Brewster.

Hail, Rawlins

When
April 17, 8:32 PM CST to 8:37 PM CST
Where
Rawlins County, 9.08 mi NNW of Ludell
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.970, -101.040

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyThe tornado archive for Kansas, 2015Warnings in Kansas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573043, 573045, 573046, 573047.